Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Columbia, SC

September 4, 2003Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 4, 2003, 2:43 PM EDT for Newberry County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 2:43 PM EDT (18:43 UTC)
Expired
Sep 4, 2003, 3:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 041843
SVRCAE
SCC071-041915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT.

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF POMARIA..MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    POMARIA.
    NEWBERRY.
    PEAK.

LAT...LON 3441 8139 3435 8138 3421 8130 3428 8159
          3446 8148

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:50 AM EDT, 11 hours 53 minutes earlier.

Area forecast discussion, Sep 4, 2:50 AM EDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 AM EDT THU SEP 4 2003

UPPER HEIGHTS TO LOWER ACROSS THE SE US IN THE SHORT RANGE AS TROUGH
AMPLIFIES OVER THE E US. SURFACE FRONT TO MOVE DOWN LATE
TONIGHT/EARLY FRIDAY...AND MOVE SLOWLY TOWARDS THE COAST.

OFFICIAL NHC FORECAST CALLS FOR TD 12 TO MOVE FROM THE NE GULF OF
MEXICO SLOWLY ENE ACROSS NORTH CENTRAL FL AND INTO ATLANTIC
OFFSHORE THE CAROLINAS.

OBVIOUSLY...EXACT POSITION OF FRONT AND TRACK/STRENGTH OF TROPICAL
SYSTEM WILL MAKE BIG DIFFERENCES IN EVENTUAL WEATHER.

DUE TO INHERENT UNCERTAINTIES...WILL PLAY IT CONSERVATIVE BETWEEN
POSSIBLE SCENARIOS...AND TREND HIGHER POPS TO THE SOUTH. COULD BE
TIGHT POP/QPF GRADIENT ACROSS THE FORECAST AREA. TRIED TO
COLLABORATE GRIDS ACCORDINGLY WITH SURROUNDING OFFICES.

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Sep 4, 5:23 AM EDT, 9 hours 20 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:26 PM EDTSevere Thunderstorm WarningCAELexington, Saluda49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.